Background: The use of molecularly targeted therapy is becoming widespread in oncology. These agents cause tumour-specific genetic alterations in signal transduction pathways, hence less generalised toxicity. Dabrafenib, a BRAF inhibitor and Trametinib, a MEK inhibitor are two molecularly targeted agents recently approved for treatment of advanced, unresectable melanomas. MEK retinopathy is a recently introduced term describing retinal toxicity secondary to MEK inhibitors.
Case presentation: A 71-year-old man presented with 'circular, green patches' in his central vision for 2 weeks. He had multiple relapsed stage IV BRAF gene mutant malignant melanoma. He was on treatment with Dabrafenib (Tafinlar) for 7 months and Trametinib (Mekinist) for 4 months respectively. The fundus looked normal. The OCT scan showed bilateral symmetrical cystoid macular edema, intraretinal and subretinal fluid, thickening of elliposoid zone and subretinal granular deposits. The symptoms resolved with temporary cessation of chemotherapy but OCT signs persisted.
Conclusion: This case report identifies two new remarkable features of MEK retinopathy as thickening of ellipsoid zone and 'starry sky' pattern of distribution of subretinal granular deposits. These changes signify photoreceptors/ RPE toxicity and dysfunction. The subretinal granular deposits showed increased autofluorescence suggested abnormal lipofuscin clearance due to RPE dysfunction. The molecularly targeted therapy has revolutionized the cancer treatment and increased the survival rate. These agents are relatively new and recently approved for clinical use and most of them are associated with ocular toxicities. Awareness of ocular symptoms, side-effect profile of drugs, monitoring regime and liaison between oncologist and eye care professional with ocular imaging is key to early diagnosis and management of ocular adverse events.
Keywords: BRAF inhibitors; MEK inhibitors; MEK retinopathy; Molecular chemotherapy; Ocular toxicity.